MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 28MM +8 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 28MM +8 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6260-9-328
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Inflammation (1932); Injury (2348); Reaction (2414); Metal Related Pathology (4530)
Date of Event 11/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not available.
 
Event or Problem Description
It was reported that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on her left hip on or about (b)(6) 2008 and was revised on (b)(6) 2018.It is further alleged that she suffered injuries as a result of implantation and explantation of the device at issue, and excessive levels of chromium and cobalt in her blood.
 
Additional Manufacturer Narrative
An event regarding abnormal ion levels and metallosis involving a metal head was reported.The event was not confirmed.Method & results: device evaluation and results: not performed as product was not returned.Clinician review: a review of the provided medical records by a clinical consultant indicated: relevant clinical history and timelines: this product inquiry concerns a patient who underwent a left total hip arthroplasty with an accolade tmzf stem and an lfit femoral head on or about (b)(6) 2008.The patient required revision of the hip arthroplasty on (b)(6) 2018.Metallosis was found around the head and neck area with black metal debris around the area.The surgeon removed the stem and the revision was carried out.Conclusion of assessment: this case concerns a patient who underwent a cementless left total hip arthroplasty and then approximately 10 years later required revision for metallosis.No mention was made in the information i reviewed that corroborates elevated metal ion levels.The root cause of this event cannot be determined with certainty.Causes of metallosis are multifactorial including surgical technique factors, especially in the preparation and implantation of the femoral head, patient factors such as activity level and bmi, and implant factors.The explanted prosthesis should be submitted to stryker engineers for metallurgical evaluation and examination to determine if any to determine if any defects or abnormalities were present.Whether or not, there was a product recall, must be determined by stryker.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the exact cause of the event could not be determined because insufficient information was provided.A review of the provided medical records by a clinical consultant indicated: ' this case concerns a patient who underwent a cementless left total hip arthroplasty and then approximately 10 years later required revision for metallosis.No mention was made in the information i reviewed that corroborates elevated metal ion levels.The root cause of this event cannot be determined with certainty.Causes of metallosis are multifactorial including surgical technique factors, especially in the preparation and implantation of the femoral head, patient factors such as activity level and bmi, and implant factors.The explanted prosthesis should be submitted to stryker engineers for metallurgical evaluation and examination to determine if any to determine if any defects or abnormalities were present.Whether or not, there was a product recall, must be determined by stryker.' if further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
It was reported that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on her left hip on or about (b)(6) 2008 and was revised on (b)(6) 2018.It is further alleged that she suffered injuries as a result of implantation and explantation of the device at issue, and excessive levels of chromium and cobalt in her blood.Update per medical records received from legal 03-oct-2023: "pre-op diagnosis: painful left total hip arthroplasty with a recalled implant.Post-op diagnosis: ____ of the left total hip arthroplasty with wear in the metal head and neck area.Metalosis around the head and neck area with black metal debris around the area.At this point, the stem was removed using a combination of osteotomes and disimpactors, which was removed uneventfully with minimal clear splitting with the osteotome.".

Brand Name
28MM +8 LFIT V40 HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key8406063
Report Number0002249697-2019-01284
Device Sequence Number1975887
Product Code JDI
UDI-Device Identifier07613327013115
UDI-Public07613327013115
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/20/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2011
Device Catalogue Number6260-9-328
Device Lot Number20457102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2019
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date11/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexUnknown